Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 81, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 14, 2003, 7:43 PM EST for Clinton County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 7:43 PM EST (00:43 UTC)
- Expired
- May 14, 2003, 8:30 PM EST
- In force
- 47 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Clinton County, IN
The radar
The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 5:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1529 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
430 WUUS53 KIND 150043 SVRIND INC023-150130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 742 PM EST WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF FRANKFORT * UNTIL 830 PM EST * AT 740 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FRANKFORT...OR ABOUT 4 MILES SOUTHWEST OF FRANKFORT...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRANKFORT AT 750 PM EST MICHIGANTOWN AT 815 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4030 8669 4019 8656 4023 8624 4043 8631 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:30 PM EST, 5 hours 13 minutes earlier.
Area forecast discussion, May 14, 2:30 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST WED MAY 14 2003 MAIN FOCUS WL BE PCPN CHANCES NEXT 24 HOURS AND THIS WEEKEND. WARM FRONT CONTINUES TO PUSH NE IN CENTRL IL AND SW IN. CLOUDS HAVE BEEN THINNING AND HELPING DESTABILIZE AIR SOME. EXPECT CONTINUED DEVELOPMENT AND COVERAGE OF TSHRA IN N AND CNTRL IL THIS AFTN AND FOR THESE TO PUSH INTO CWA THIS EVE. AFTER THESE MOVE ON THROUGH...UPPER WAVE TO MOV SE TOWARDS INDIANA AND CONTINUE SHRA THREAT THRU THU AFTN. HI PRES TO THEN BUILD IN AND KEEP CWA RAIN FREE THU NIGHT INTO PART OF DAY SAT. MODELS CONT TO DIFFER WITH TIMING AND PATH OF NEXT SYSTEM ARRIVING THIS WEEKEND. GFS AND CANADIAN PUSH PCPN WELL INTO INDIANA WHILE ECMWF AND ETA SUGGEST PCPN STAYS SOUTH. GIVEN UNCERTAINTY BUT NORTHWARD TREND...WL CONT ONGOING FCST OF CHC SAT NGT THRU SUN AND ADD CHC DURG DAY SAT WITH BEST BET IN SOUTH PART OF CWA. MOS GUIDANCE SHOWING SOME DIFFERENCES. THIS IS EXPECTED WITH THE GFS AND ETA TIMING FOR LOW MOVING ACROSS FA. DO FEEL THAT THE ETA MOS IS A BIT WARM THURSDAY. MAXS AND MINS FAIRLY CLOSE TO SEASONAL AND BLEND OF GUIDANCES APPEAR BEST. LIKELY POPS FOR TONIGHT WITH BEST COMBINATION OF MOISTURE...UPPER SUUPORT AND TRIGGER THIS EVENING. UPPER SYSTEM STILL LIKELY TO PRODUCE SCT SHRA THU SO CHC POPS LOOK BEST THEN. .IND...NONE DRT
Hazardous weather outlook, May 14, 2:35 PM EST, 5 hours 8 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-151045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 235 PM EST WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT TIME WILL BE THIS EVENING AND THE MAIN HAZARD WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED LATER THIS EVENING. DRT
In the hours before
Local storm report, May 14, 6:35 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0635 PM EST WED MAY 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0634 PM NEW RICHMOND IN 0.75 IN HAIL
05/14/03 MONTGOMERY
JEOLocal storm report, May 14, 6:50 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0650 PM EST WED MAY 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM NEW RICHMOND IN 0.88 IN HAIL
05/14/03 MONTGOMERY
JEOLocal storm report, May 14, 7:23 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0723 PM EST WED MAY 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 PM WILLIAMSPORT IN 0.75 IN HAIL
05/14/03 WARREN
NIELDLocal storm report, May 14, 7:26 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0726 PM EST WED MAY 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 10 S LAFAYETTE IN 0.88 IN HAIL
05/14/03 TIPPECANOE
NIELDLocal storm report, May 14, 7:36 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0736 PM EST WED MAY 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM ATTICA IN 0.88 IN HAIL
05/14/03 FOUNTAIN PEA TO NICKEL SIZED HAIL
MSThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:16 PM EST | Severe Thunderstorm Warning | IND | Fountain | 44 min |
| May 14, 7:29 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 61 min |
| May 14, 8:13 PM EST | Severe Thunderstorm Warning | IND | Boone | 47 min |
| May 14, 8:24 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 66 min |
| May 14, 8:35 PM EST | Tornado Warning | IND | Boone | 40 min |
| May 14, 8:55 PM EST | Severe Thunderstorm Warning | IND | Marion | 65 min |
| May 14, 9:03 PM EST | Severe Thunderstorm Warning | IND | Hamilton | 42 min |
| May 14, 9:14 PM EST | Severe Thunderstorm Warning | IND | Johnson, Morgan | 61 min |
| May 14, 9:47 PM EST | Severe Thunderstorm Warning | IND | Hancock, Shelby | 58 min |
| May 14, 10:03 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush | 57 min |
| May 14, 10:09 PM EST | Flash Flood Warning | IND | Morgan | 66 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.